Alert archive / Colorado / Red Flag Warnings in 2008
Red Flag Warning 19, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at May 18, 2008, 1:32 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska. It took effect at May 18, 2008, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2008, 1:32 PM MDT (19:32 UTC)
- In effect from
- May 18, 2008, 2:00 PM MDT
- Expired
- May 18, 2008, 6:51 PM MDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2558 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 181932 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 132 PM MDT SUN MAY 18 2008 COZ252>254-KSZ001-013-NEZ079-190100- /O.NEW.KGLD.FW.W.0019.080518T2000Z-080519T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY- 132 PM MDT SUN MAY 18 2008 /232 PM CDT SUN MAY 18 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING. DRY FUELS...RELATIVE HUMIDITIES NEAR 10 PERCENT...AND WINDS GUSTING UP TO 20 MPH HAVE RAISED FIRE WEATHER CONCERNS ACROSS THE WARNED AREA. ALL BURNING SHOULD BE AVOIDED DURING THIS TIME. AFTER 6PM MDT...7PM CDT...RELATIVE HUMIDITIES SHOULD INCREASE AS TEMPERATURES BEGIN TO DECREASE THIS EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ BLM
1 follow-up statement
000 WWUS83 KGLD 190051 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 651 PM MDT SUN MAY 18 2008 COZ252>254-KSZ001-013-NEZ079-190200- /O.CAN.KGLD.FW.W.0019.000000T0000Z-080519T0100Z/ YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY- 651 PM MDT SUN MAY 18 2008 /751 PM CDT SUN MAY 18 2008/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. WINDS ACROSS THE TRI-STATE AREA HAVE SUBSIDED CONSIDERABLY LATE THIS AFTERNOON DROPPING BELOW CRITERIA LEVELS. SO HAVE DROPPED THE RED FLAG WARNING. WILL CONTINUE TO SEE RELATIVE HUMIDITIES AT OR BELOW 15 PERCENT FOR THE NEXT HOUR OR SO...HOWEVER WITH LOSS OF DAYTIME HEATING EXPECT RELATIVE HUMIDITIES TO RECOVER TO 60 PERCENT TONIGHT. $$ BURTIS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 18, 12:14 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 18, 12:14 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1214 PM MDT SUN MAY 18 2008 .DISCUSSION... 221 AM MDT SUN MAY 18 2008 AS THE WESTERN CONUS RIDGE CONTINUES TO BUILD AND TRANSLATE EASTWARD...FORECAST CONCERNS THE NEXT FEW DAYS WILL REVOLVE AROUND AFTERNOON TEMPS AND BORDERLINE FIRE WEATHER CONDITIONS TODAY. FOCUS THEN SHIFTS TO POTENTIALLY ACTIVE CONVECTIVE PATTERN FROM WEDNESDAY THROUGH THE END OF THE PERIOD. WITH DEEP VERTICAL MIXING THIS AFTERNOON...SHOULD HAVE NO PROBLEM SEEING RH VALUES DROP BELOW 15 PERCENT OVER THE WESTERN HALF OF THE CWA GIVEN BOTH NAM AND GFS BUFKIT THERMAL/MOISTURE PROFILES. WILL SEE WINDS ALOFT WEAKER TODAY AS COMPARED TO YESTERDAY WHEN CRITICAL FIRE WEATHER CONDITIONS WERE MET OVER MUCH OF THE AREA. AS A RESULT...DOUBT WE WILL SEE SURFACE WINDS EXCEEDING CRITICAL FIRE WEATHER CRITERIA TODAY AND WILL THUS HOLD OFF ON ANY HIGHLIGHTS FOR TODAY. H85 TEMPS IN THE MID TO UPPER 20S C WOULD TRANSLATE TO SURFACE MAX TEMPS THIS AFTERNOON AROUND 90 DEGREES. SHOULD HAVE A REPEAT PERFORMANCE TEMP-WISE ON MONDAY. WEAK H85-H7 SHORTWAVE TROUGH MOVES THROUGH MONDAY AFTERNOON. MODELS TRYING TO BREAK OUT PRECIP BUT GIVEN LIMITED BOUNDARY LAYER MOISTURE...WILL KEEP POPS SILENT FOR NOW. LITTLE CHANGE IN H85 TEMPS ON TUESDAY AND HAVE MAINTAINED GOING FORECAST OF MAX TEMPS IN THE LOWER 90S. WINDS BECOME SOUTHEASTERLY BY MIDDAY AS MID/UPPER LEVEL TROUGH BEGINS TO DEVELOP OVER THE GREAT BASIN REGION. ECMWF HAS SHOWN THE BEST CONTINUITY IN THE EVOLUTION OF THE LARGE SCALE PATTERN SHIFT BUT HAS DIFFERED WITH ITSELF IN THE TIMING AND STRENGTH OF SMALLER SCALE FEATURES THE LAST FEW RUNS. CERTAINLY SEE THE POTENTIAL FOR SEVERAL DAYS OF SEVERE WEATHER OVER THE CENTRAL PLAINS...STARTING PERHAPS AS EARLY AS WEDNESDAY...BUT STILL TO FAR OUT TO PINPOINT NATURE AND EXTENT OF THE IMPACT ON OUR CWA. OPERATIONAL GFS HAS TRENDED TOWARD THE ECMWF ADDING TO FORECASTER CONFIDENCE. WITH STRONG SOUTHEASTERLY BOUNDARY LAYER FLOW ALL THE WAY TO THE GULF OF MEXICO BY WEDNESDAY MORNING...SEE NO PROBLEM IN ADVECTING DEEP MOISTURE INTO MOST OF THE CWA. EC SHOWING A DIFFUSE NORTHWEST TO SOUTHEAST ORIENTED DRYLINE SETTING UP ON WEDNESDAY AFTERNOON ESSENTIALLY FROM CULBERTSON THROUGH HOXIE. APPEARS H7 TEMPS IN EXCESS OF 14C WILL RESULT IN A CAP OVER MUCH OF THE CWA. EC PROGGING H7 TEMPS OF AROUND 12 C OVER THE NORTHEAST PART OF THE CWA WHICH IS BORDERLINE FOR LATE MAY IN TERMS OF CONVECTIVE INITIATION. BUFKIT SOUNDINGS SHOW STRONGLY CURVED HODOGRAPHS WHICH WOULD BE SUPPORTIVE OF SUPERCELL THUNDERSTORMS IF THE CAP IS ABLE TO BE BROKEN. HAVE GONE WITH CHANCE POPS OVER THE FAR NORTHEAST WITH SLIGHT CHANCE POPS FURTHER SOUTH AND WEST WHERE CAPPING WILL BE STRONGER. THURSDAY BRINGS A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AS WINDS IN THE H85-H7 LAYER BACK. H7 TEMPS BECOME LESS OF A CONCERN ON THURSDAY WITH THE EC COOLING THEM TO LESS THAN 10 C. WITH THE PERSISTENT FLOW OF DEEP GULF MOISTURE CONTINUING AND EC SHOWING A TIGHTENING DRYLINE SETTING UP ALONG THE KANSAS/COLORADO BORDER...HAVE CHANCE POPS GOING OVER MUCH OF THE CWA. POSITION OF THE DRYLINE WILL...OF COURSE...BE CRITICAL IN TERMS OF THUNDERSTORM CHANCES. NO CHANGES WERE MADE BEYOND THURSDAY NIGHT BUT BASED ON CURRENT GUIDANCE...ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MEMORIAL DAY WEEKEND. FOLTZ && .AVIATION... 1206 PM MDT SUN MAY 18 2008 FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD FOR BOTH KGLD AND KMCK. SCT HIGH LEVEL CLOUDS ARE EXPECTED TO SLOWLY LOWER TO BKN MID LEVEL CLOUDS BY 18Z TOMORROW. TODAYS WINDS FROM THE WEST GUSTING UP TO 20 KTS SHOULD DIMINISH THIS EVENING...THEN RETURN TO THE 20 KT RANGE WITH DAYTIME HEATING BY 15Z TOMORROW FROM THE NORTH AND NORTHWEST. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 18, 10:45 AM MDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SUN MAY 18 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SUN MAY 18 2008 /1145 AM CDT SUN MAY 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY...WITH A GENERAL INCREASE IN SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BLM
Nearby
Red Flag Warnings in Colorado, 2008Red Flag Warnings in Kansas, 2008Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.